Endocrine emergencies (Proceedings)

ADVERTISEMENT

Endocrine emergencies (Proceedings)

source-image
Aug 01, 2011

Hypoadrenocorticism (Addison's Disease)

Hypoadrenocorticism (Addison's disease ) is most common in dogs between 2-7 years of age. Breeds predilections include Standard Poodles, West Highland White Terriers, Rottweilers, Great Danes, Leonbergers, Nova Scotia Duck Tolling Retrievers, Portuguese Water Dogs, and Bearded Collies. The disease is more common in females than in males. Patients in Addisonian crisis can be in extreme critical condition. Lack of glucocorticoids leads to chronic gastrointestinal sign, and mineralocorticoid deficiency leads to life-threatening electrolyte abnormalities. These patients are typically very weak and dehydrated, but because they lack mineralocorticoid they may be unable to concentrate the urine as an appropriate physiological response to dehydration. For this reason, Addisonian dogs can have a combination of azotemia and dilute urine, mimicking acute renal failure. This is an extremely important distinction because the prognosis for hypoadrenocorticism vs. acute renal failure is favorable.

Physical examination of dogs in Addisonian crisis include, dehydration, weakness, and bradycardia. The bradycardia is caused by hyperkalemia, and it can be life-threatening. Treatment of an Addisonian crisis is more important than confirming the diagnosis of hypoadrenocorticism. The following steps should be taken in the emergency treatment of these patients.

     • Give intravenous fluids. Hypovolemic shock is the most likely cause of death in an Addisonian emergency, and shock doses of fluids are needed. The fluid of choice is normal saline, but any replacement fluid can be useful.
     • While treating for hypovolemic shock, samples should be collected for CBC, chemistry, urinalysis. Quick assessment test should include blood glucose and electrolytes. Hypoglycemic dogs should be treated by adding dextrose to the fluids.
     • An EKG should be run to assess bradycardia and look for signs of hypokalemia. If hypokalemia is present, it should be treated on if severe. Fluid therapy alone is often enough to cause resolution of hyperkalmia. Because insulin can cause intracellular transolation of potassium the dog can be given 4-10 ml/kg of 10% dextrose (slow IV) to cause the release of endogenous insulin. Severely hyperkalemic patients can be treated with insulin (0.1 U/kg regular insulin IV) if IV glucose is unsuccessful.

Glucocorticoids are not always needed initially, and they can interfere with the ACTH stimulation test, which is necessary to confirm the diagnosis of Addison's disease. It usually recommended to perform the ACTH stimulation test (which takes 2 hours or less), and then give glucocorticoids. Critical patients can be given 0.5-1.0 mg/kg IV dexamethasone SP. Intravenous dexamethasone should be continued at 0.01-0.05 mg/kg bid until the patient is eating. Oral glucorticoids (maintenance) can be started once the patient is stable and has begun eating.

Mineralocorticoids are important for the long-term maintenance of dogs with Addison's disease, but are not necessary in the emergency situation. Once the patient has recovered from hyovolemia and hyperkalemia, however, therapy with either oral fludricortisone or injectable desoxycorticosterone pivalate can begin.

Monitoring of the critical Addisonian patient includes regular assessment of capillary refill time, heart rate, pulse quality, and mucous membrane color. Electrolytes should be monitored at least twice daily, and hyperkalemic dogs should have EKG monitoring every 4 to 6 hours.Monitoring:

Hypocalcemia

Clinical signs of hypocalcemia include tetany, ataxia, facial twitches, seizures, arrhythmia, facial pruritis, PU/PD, anorexia, vomiting, diarrhea, and posterior lenticular cataracts. The causes of severe hypocalcemia typically seen in small animal practice include primary hypoparathyroidism, iatrogenic hypoparathyroidism (usually caused by surgical thyroidectomy), and eclampsia. Hypocalcemia is treated by intravenous administration of 10% calcium gluconate at 1 ml/kg. This must be given slowly (over several minutes) and the patient should be monitored closely for cardiac arrhythmia during this treatment. Long term treatment of the hypocalcemic patient depends on the underlying cause of the abnormality.